Skip to main content
construction release_alert
Scholars@Duke will be undergoing maintenance April 11-15. Some features may be unavailable during this time.
cancel
Journal cover image

Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease.

Publication ,  Journal Article
Palmer, SM; Robinson, LJ; Wang, A; Gossage, JR; Bashore, T; Tapson, VF
Published in: Chest
January 1998

Pulmonary veno-occlusive disease (PVOD) is a rare form of pulmonary hypertension associated with fibrotic occlusion of the smaller pulmonary veins. Although vasodilator therapy is effective in many patients with primary pulmonary hypertension, the role of vasodilators in PVOD is unclear because of concerns about precipitating pulmonary edema. Recently, however, there have been reports of successful therapy with oral vasodilators or intravenous administration of prostacyclin in patients with PVOD. In contrast, a patient with PVOD is described who developed acute pulmonary edema and respiratory failure during low-dose prostacyclin infusion, leading to death. This report suggests that vasodilators, especially prostacyclin, must be used with extreme caution in patients with known PVOD.

Duke Scholars

Published In

Chest

DOI

ISSN

0012-3692

Publication Date

January 1998

Volume

113

Issue

1

Start / End Page

237 / 240

Location

United States

Related Subject Headings

  • Respiratory System
  • Respiratory Insufficiency
  • Radiography, Thoracic
  • Pulmonary Wedge Pressure
  • Pulmonary Veno-Occlusive Disease
  • Pulmonary Edema
  • Infusions, Intravenous
  • Humans
  • Female
  • Fatal Outcome
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Palmer, S. M., Robinson, L. J., Wang, A., Gossage, J. R., Bashore, T., & Tapson, V. F. (1998). Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease. Chest, 113(1), 237–240. https://doi.org/10.1378/chest.113.1.237
Palmer, S. M., L. J. Robinson, A. Wang, J. R. Gossage, T. Bashore, and V. F. Tapson. “Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease.Chest 113, no. 1 (January 1998): 237–40. https://doi.org/10.1378/chest.113.1.237.
Palmer SM, Robinson LJ, Wang A, Gossage JR, Bashore T, Tapson VF. Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease. Chest. 1998 Jan;113(1):237–40.
Palmer, S. M., et al. “Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease.Chest, vol. 113, no. 1, Jan. 1998, pp. 237–40. Pubmed, doi:10.1378/chest.113.1.237.
Palmer SM, Robinson LJ, Wang A, Gossage JR, Bashore T, Tapson VF. Massive pulmonary edema and death after prostacyclin infusion in a patient with pulmonary veno-occlusive disease. Chest. 1998 Jan;113(1):237–240.
Journal cover image

Published In

Chest

DOI

ISSN

0012-3692

Publication Date

January 1998

Volume

113

Issue

1

Start / End Page

237 / 240

Location

United States

Related Subject Headings

  • Respiratory System
  • Respiratory Insufficiency
  • Radiography, Thoracic
  • Pulmonary Wedge Pressure
  • Pulmonary Veno-Occlusive Disease
  • Pulmonary Edema
  • Infusions, Intravenous
  • Humans
  • Female
  • Fatal Outcome